Wisconsin, 2017

Hail and Damaging Winds in Wisconsin, June 19, 2017

June 19, 2017 · NWS MKX · 4 events in 4 counties and zones

An upper trough brought clusters of thunderstorms to southern WI. Some contained large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

An upper trough brought clusters of thunderstorms to southern WI. Some contained large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 19, 11:49 AM CST, 11 minutes earlier.

Area forecast discussion, Jun 19, 11:49 AM CST, 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1249 PM CDT Mon Jun 19 2017

.UPDATE...
Thunderstorms are moving across southern WI. The stronger storms
north and west of Madison have brought some pea sized hail and
wind gusts of 30-40 mph in Columbia county. Storms will continue
to move east and additional scattered showers and storms are
expected through the afternoon.

&&

.AVIATION(18Z TAFS)...
Thunderstorms are moving across southern WI and will impact
southeast WI over the next couple hours. The stronger storms have
brought pea sized hail and wind gusts around 35 mph. Additional
scattered showers and storms may develop through the afternoon.
Expect visibilities of 2-3 miles and ceilings around 2500ft within
the thunderstorms. Activity will diminish this evening. Scattered
showers and storms are possible on Tuesday. VFR conditions are
expected, except within thunderstorms.

&&

.PREV DISCUSSION... (Issued 1011 AM CDT Mon Jun 19 2017)

UPDATE...
Can see a trough axis over southwest WI on water vapor imagery.
GOES LI values show a minimum over the region of -2 and cape will
increase to around 500-1000 J/KG today. A few cells have
developed upstream with some lightning and may hold together as
they get into our NW forecast area. Scattered showers and
thunderstorms are expected to develop later this morning with
small hail the main threat. Activity will wind down during evening
with the loss of daytime heating.

MARINE...
West winds will gust 15 to 20 knots. Otherwise low wave heights
and lighter winds are expected through Wednesday morning.
Scattered showers and thunderstorms are expected today.

PREV DISCUSSION... (Issued 328 AM CDT Mon Jun 19 2017)

SHORT TERM...

Today and Tonight...Forecast Confidence is High.

An upper trough will pass today and help cool 500 mb temps to
-18C. Thus, tall and skinny CAPE is noted on forecast soundings
with all models producing fairly widespread qpf. Thus expect
showers and sct tstorms from late morning through the afternoon.
Small hail will probably occur with the stronger cells. Clouds and
rain will keep high temps around 70F. The upper trough will
depart by this evening with another strong shortwave trough to
arrive for Tue. Some clearing will occur tnt with low temps in the
50s.

LONG TERM...

Tuesday...Forecast confidence is medium to high:

Another wave is expected to move through on Tuesday. Consensus of
models suggests this wave will be clear of the area by mid to late
afternoon, so have have peak pops from mid-morning through mid-
afternoon. Kept small chance of thunder given some instability in
models. Overall, models look a little stronger with this wave and
are showing a bit more moisture than they did 24 hours ago. Should
see highs a few degrees below normal given the expected clouds,
showers, and temps aloft.

Wednesday and Thursday...Forecast confidence is medium:

The flow will turn more zonal mid-week, allowing a return of
deeper moisture and warmer temps. Shower/storm chances will also
increase during this time as moisture/instability and forcing
increase with low pressure moving into the region.

Models have slowed a bit with the arrival of the deeper moisture
and better warm air advection, so Wednesday now looks mainly dry
through the afternoon. Showers/storms are then likely Wed evening
and overnight.

Seeing more agreement among models now that the low level boundary
could get hung up in the area, allowing further rounds of
showers/storms on Thursday, especially in the south toward the
boundary.

Friday through Sunday...Forecast confidence is medium:

It looks dry Friday as high pressure builds toward the area.
Models struggle beyond that, with various strengths of the next
approaching wave for the weekend and resultant surface low
development. Have slight chance to chance pops through the weekend
due to the uncertainty of timing and precip coverage. Overall
though, it does seem likely that there will be precip at some
point during the weekend.

Models do agree that near normal temps Friday should drop to below
normal values by Sunday.

AVIATION(09Z TAFS)...Bkn035-040 cumulus congestus will develop
by late morning and continue through the day with showers likely
and sct tstorms. Areas of MVFR Cigs will be possible throughout
the day. Reduced Cigs and Vsbys within any storms. Some clearing
for tnt.

MARINE...Modest wly winds will prevail today and Tue with wind
gusts up to 20 kts. High pressure and light and variable winds are
then expected for Tue nt-Wed AM.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...Marquardt
Today/Tonight and Aviation/Marine...Gehring
Tuesday THROUGH Sunday...DDV
Hazardous weather outlook, Jun 19, 10:32 AM CST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
1132 AM CDT Mon Jun 19 2017

WIZ046-047-051-052-056>060-062>072-201645-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1132 AM CDT Mon Jun 19 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk for severe thunderstorms across most of
south central and southeast Wisconsin.

Scattered thunderstorms are expected this afternoon into early
this evening. Some of the stronger storms could produce large hail
to around 1 inch. Those storms would also produce strong gusty
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are chances of thunderstorms at times from Tuesday through
Sunday. There is a Marginal Risk for severe storms Wednesday
evening and night across the western 2/3 of the forecast area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for Wednesday evening and
overnight.

LMZ643>646-201645-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1132 AM CDT Mon Jun 19 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk for severe thunderstorms.

Scattered thunderstorms are expected this afternoon into early
this evening. Some of the stronger storms could produce large hail
to around 1 inch. Those storms would also produce strong gusty
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are chances of thunderstorms at times from Tuesday through
Sunday.

Davis

www.weather.gov/mkx

In the hours before

Special weather statement, Jun 19, 11:05 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1205 PM CDT MON JUN 19 2017

WIZ046-047-056-057-062-063-191800-
Columbia-Iowa-Marquette-Green Lake-Sauk-Dane-
1205 PM CDT MON JUN 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GREEN LAKE...
NORTHEASTERN IOWA...COLUMBIA...DANE...CENTRAL SAUK AND MARQUETTE
COUNTIES...

At 1204 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Montello to near Baraboo
to 6 miles northwest of Spring Green. Movement was east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Madison, Sun Prairie, Fitchburg, Middleton, Stoughton, Waunakee,
Baraboo, Verona, Portage, Oregon, McFarland, Monona, Mount Horeb,
Windsor, Edgerton, Columbus, Prairie Du Sac, Marshall, Sauk City and
Lake Wisconsin.

LAT...LON 4398 8889 4363 8889 4363 8901 4285 8901
      4286 8984 4317 9019 4330 9019 4350 8980
      4365 8967 4364 8960 4372 8960 4398 8937
TIME...MOT...LOC 1704Z 287DEG 22KT 4389 8933 4348 8969 4324 9016

BSH
Local storm report, Jun 19, 11:30 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1230 PM CDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     HAIL             1 E POYNETTE            43.39N 89.40W
06/19/2017  E0.25 INCH       COLUMBIA           WI   PUBLIC

            ACCOMPANIED BY GUSTY WINDS WITH A FEW
            BRANCHES DOWNED. NOTHING SIGNIFICANT TO
            REPORT.

&&

BSH
Special weather statement, Jun 19, 11:39 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1239 PM CDT MON JUN 19 2017

WIZ051-058-064-069-070-191845-
Dodge-Walworth-Rock-Fond Du Lac-Jefferson-
1239 PM CDT MON JUN 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FOND DU LAC...WESTERN
WALWORTH...ROCK...JEFFERSON AND DODGE COUNTIES...

At 1238 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Green Lake to 7 miles northeast of
Deforest to Stoughton. Movement was east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Janesville, Fond Du Lac, Beloit, Watertown, Beaver Dam, Whitewater,
Hartford, Fort Atkinson, Waupun, Elkhorn, Delavan, Jefferson, Ripon,
Lake Mills, Milton, Edgerton, Mayville, North Fond Du Lac, Evansville
and Columbus.

LAT...LON 4250 8936 4285 8937 4285 8901 4363 8901
      4363 8889 4390 8888 4389 8841 4394 8840
      4394 8817 4354 8816 4354 8840 4320 8842
      4320 8854 4250 8853
TIME...MOT...LOC 1738Z 272DEG 26KT 4382 8898 4331 8925 4293 8920

BSH

The radar

The Milwaukee radar (KMKX), 58 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
June 19, 12:00 PM CST
Where
Columbia County, 2.12 mi ESE of Fall River
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.370, -89.010

A tree blown down onto Old WI 73.

Thunderstorm Wind, Dodge

When
June 19, 12:05 PM CST to 12:10 PM CST
Where
Dodge County, 0.69 mi N of Beaver Dam
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.480, -88.830

A tree down on a power line.

Hail, Waukesha

When
June 19, 12:57 PM CST
Where
Waukesha County, 1.22 mi NE of Pewaukee
Measured
1 in hail
Reported by
Public
Coordinates
43.090, -88.250

Hail, Walworth

When
June 19, 1:04 PM CST
Where
Walworth County, 0.69 mi N of East Troy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.790, -88.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707881, 707884, 707879, 707880.